Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 80, NWS Blacksburg, VA

June 2, 2006Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 2006, 3:38 PM EDT for Rockingham County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2006, 3:38 PM EDT (19:38 UTC)
Expired
Jun 2, 2006, 4:30 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:22 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 2, 3:22 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT FRI JUN 2 2006

.SHORT TERM /TODAY THROUGH MONDAY/...

CONVECTION BEGINNING TO FIRE IN ADVANCE OF APPROACHING POTENT
SHORTWAVE DIGGING THRU THE MIDWEST AND AHEAD OF COLD FRONT RUNNING
FROM NORTHEAST PA DOWN THRU CENTRAL MS. WEAK WAVE ALSO ANALYZED
ALONG THE FRONT RIDING THRU NORTHERN WV. GOOD INSTABILITY HAS
DEVELOPED ACROSS MUCH OF THE AREA...NAMELY THE PIEDMONT WHERE
SBCAPES HAVE INCREASED TO AROUND 1500 TO LOCALLY 2000 J/KG WITH CAP
BEGINNING TO ERODE OWING TO STRONG AFTN HEATING. SHEAR PROFILES
CONTINUE TO STRENGTHEN AHEAD OF APPROACHING WAVE...ALTHOUGH STILL
FAIRLY ANEMIC FOR WIDELY ORGANIZED STORMS. WITH DEEP SHEAR OF 25KTS
OR SO TO WORK WITH...MULTICELL STORMS APPEAR MOST LIKELY SIMILAR TO
RECENT DEVELOPMENT. MID LEVEL LAPSE RATES NOT OVERLY IMPRESSIVE
EITHER...HOWEVER STEEP LOW LEVEL LAPSE RATES SHOULD AID IN GETTING
THINGS GOING AND WILL LIKELY BE ENOUGH TO PRODUCE SOME PULSE SEVERE.
EXPECT CONVECTION WILL CONTINUE TO EXPAND THIS EVENING AS SYSTEM
INCHES CLOSER AND WILL CARRY CATEGORICAL POPS AS MOST AREAS SHOULD
SEE AT LEAST SOME RAIN...PARTICULARLY WITH THE PASSAGE OF THE FRONT.

WAVE RIDING ALONG THE FRONT WILL LIKELY ACT TO SLOW THINGS DOWN JUST
A BIT...ALTHOUGH CONVECTION SHOULD AID IN IT MAINTAINING A FAIRLY
GOOD PACE. THAT SAID...SOME SHOWERS/ISOLD THUNDER WILL LIKELY CARRY
OVER WELL INTO THE NIGHTTIME WITH THE APPROACH OF UPR SUPPORT FROM
THE WEST. THEREAFTER...UPR WAVE WILL CREST THE AREA TOMORROW...WITH
SUBSIDENCE INVERSION ACTING TO STABILIZE THINGS AND PREVENT MUCH IN
THE WAY OF ADDITIONAL CONVECTION. THE EXCEPTION TO THIS MAY COME
ACRS THE EASTERN CWA WHERE SLOWER FRONTAL TIMING MAY ALLOW A FEW
STORMS TO FIRE EARLY AFTN...AND THEN AGAIN OVR THE FAR WEST WITH
LATE DAY APPROACH OF COOL POOL ALOFT. TEMPS TOMORROW LOOK TO REMAIN
FAIRLY WARM OVR THE EAST AS DOWNSLOPE FLOW KICKS IN BEHIND THE
FRONT...WHICH SHOULD ALLOW PIEDMONT LOCATIONS TO WARM TO NEAR 80.
HAVE GENERALLY FOLLOWED MET GUIDANCE FOR THIS PERIOD.

UPR TROF STILL PROGGED TO AMPLIFY CONSIDERABLY ACRS THE EAST AS
WESTERN CONUS RIDGE BUILDS THRU THE WEEKEND INTO THE FIRST HALF OF
NEXT WEEK. DEEP COLD POOL ALOFT COMBINED WITH AMPLE AFTN HEATING AND
SUBSEQUENT STEEPENING LAPSE RATES WILL LEAD TO A SEVERAL DAY PERIOD
OF AFTN/EVENING CONVECTION WITH DAILY THREAT FOR HAIL IN ANY OF THE
LARGER STORMS. TEMPS WILL ALSO COOL QUITE A BIT AS H85 TEMPS TAKE A
DIP INTO THE 9-12C RANGE. COMBINED WITH PLENTY OF AFTN CU/STRATOCU
DEVELOPMENT...TEMPS LIKELY TO HOLD IN THE UPR 60S/NEAR 70 MNTS TO
THE MID 70S OUT EAST THRU MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...

AREA LOOKS TO REMAIN UNDER THE INFLUENCE OF PESKY UPR TROF HANGING
OUT IN THE EAST...WITH INDIVIDUAL MODELS DEPICTING VARYING DEGREES
OF AMPLIFICATION. TOUGH TO SAY WHICH WILL BE CORRECT AT THIS SIME
GIVEN STRONG LACK OF RUN TO RUN CONSISTENCY...HOWEVER ENSEMBLE
GUIDANCE CONTINUES TO SUGGEST A SLIGHTLY DEEPER SOLUTION THAN THE
OPERATIONAL ECMWF...BUT LIKELY NOT AS DEEP AS THE GFS. THAT
SAID...PROXIMITY OF UPR SYSTEM WILL CONTINUE THE UNSETTLED PATTERN
FOR THE START OF THE PERIOD...WITH THINGS DRYING OUT WED INTO EARLY
THURS AS SHORTWAVE RIDGING LOOKS TO TAKE HOLD BEFORE ANOTHER
POTENTIAL WAVE APPROACHES SOMETIME TOWARD THE END OF THE PERIOD.
TEMPS THROUGHOUT SHOULD BE FAIRLY CLOSE TO NORMAL GIVEN TIME OF YEAR
AND FAIRLY GOOD INSOLATION DESPITE SOME AFTN CU DEVELOPMENT.

&&

.AVIATION...

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THIS
EVENING. A COLD FRONT IS APPROACHING THE AREA FROM THE WEST AND
WILL CROSS THE MOUNTAINS TONIGHT. SHOWERS AND THUNDERSTORMS WILL
PERSIST UNTIL ITS PASSAGE. STORMS MAY CONTAIN HAIL AND SUDDEN WIND
GUSTS. MVRF TO IFR CONDITIONS ARE EXPECTED WITH ANY OF THE STORMS
DUE TO VERY HEAVY RAIN. FOG IS EXPECTED AGAIN LATE TONIGHT WITH
LIGHT WINDS JUST AHEAD OF THE FRONT AND SURFACE DEWPOINTS WELL
INTO THE 60S. SKIES WILL BEGIN TO CLEAR AFTER DAYBREAK SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM...PM/LAWRENCE
LONG TERM...LAWRENCE
AVIATION...PM
Hazardous weather outlook, Jun 2, 2:43 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT FRI JUN 2 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
243 PM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH SUNDAY AND MONDAY
AFTERNOONS. DUE TO COLD TEMPERATURES ALOFT DURING THIS
PERIOD...SOME OF THE THUNDERSTORMS STORMS MAY PRODUCE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAWRENCE

In the hours before

Special weather statement, Jun 2, 2:26 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT FRI JUN 2 2006

VAZ044-058-021930-
HALIFAX VA-PITTSYLVANIA VA-
226 PM EDT FRI JUN 2 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS PITTSYLVANIA AND HALIFAX
COUNTIES...

AT 225 PM EDT...NATIONAL WEATHER SERVICE  DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES EAST OF BLAIRS...MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...ELMO...INGRAM AT 240 PM
EDT...TURBEVILLE AT 250 PM EDT...SOUTH BOSTON...HALIFAX AT 305 PM
EDT...SCOTTSBURG AT 315 PM EDT...HITESBURG AT 325 PM EDT...

EXPECT RAINFALL AMOUNTS OF ONE INCH PER HOUR...SMALL HAIL...WIND
GUSTS TO 40 MPH AND CLOUD TO GROUND LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Jun 2, 3:16 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT FRI JUN 2 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022115-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
316 PM EDT FRI JUN 2 2006

...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
AFTEROON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND EVENING. MAJORITY OF THE THUNDERSTORMS WILL PRODUCE
HEAVY RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR.
THIS WILL LIKELY CAUSE MINOR FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS...STREETS AND UNDER PASSES. IN ADDITION...THE
STORMS MAY BRING WIND GUSTS TO 40 MPH AND SMALL HAIL.

RCS
Local storm report, Jun 2, 3:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT FRI JUN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     SOUTH BOSTON            36.70N 78.90W
06/02/2006  E65 MPH          HALIFAX            VA   TRAINED SPOTTER

            WINDS ESTIMATED AT 60 TO 70 MPH. PEA SIZED HAIL ALSO
            REPORTED.

&&

LAWRENCE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:14 PM EDTSevere Thunderstorm WarningRNKHalifax56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.